Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 162, NWS Springfield, MO

June 21, 2014Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2014, 4:12 PM CDT for Howell County, Ozark County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2014, 4:12 PM CDT (21:12 UTC)
Expired
Jun 21, 2014, 4:45 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS53 KSGF 212112
SVRSGF
MOC091-153-212145-
/O.NEW.KSGF.SV.W.0162.140621T2112Z-140621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 445 PM CDT

* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF BAKERSFIELD...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAKERSFIELD...CAULFIELD...HARDENVILLE...MOODY...POTTERSVILLE...
  SOUTH FORK...TECUMSEH...UDALL AND ZANONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3650 9246 3670 9237 3670 9182 3649 9186
      3649 9235
TIME...MOT...LOC 2112Z 276DEG 22KT 3661 9220

HAIL...1.00IN
WIND...60MPH

$$

BOXELL
2 follow-up statements
595 
WWUS53 KSGF 212129
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT SAT JUN 21 2014

MOC091-153-212145-
/O.CON.KSGF.SV.W.0162.000000T0000Z-140621T2145Z/
HOWELL MO-OZARK MO-
429 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OZARK AND SOUTHWESTERN HOWELL COUNTIES UNTIL 445 PM CDT...

AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BAKERSFIELD...AND MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...CAULFIELD...MOODY...POTTERSVILLE...SOUTH FORK...
TECUMSEH AND UDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3649 9235 3670 9222 3670 9182 3649 9186
TIME...MOT...LOC 2129Z 276DEG 22KT 3660 9207

HAIL...1.00IN
WIND...60MPH

$$
469 
WWUS53 KSGF 212143
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SAT JUN 21 2014

MOC091-153-212154-
/O.EXP.KSGF.SV.W.0162.000000T0000Z-140621T2145Z/
HOWELL MO-OZARK MO-
443 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3649 9235 3670 9222 3670 9182 3649 9186
TIME...MOT...LOC 2144Z 276DEG 22KT 3659 9196

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:13 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 21, 3:13 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT Sat Jun 21 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 255 PM CDT SAT JUN 21 2014

Widely scattered pulse convection is again occurring today,
primarily southeast of I-44 ahead of a subtle shortwave moving
through the area. Some mid level drying over the northwest cwfa
seems to be keeping things a bit more quiet there so far. With
2000-3000 J/kg mixed layer CAPE and some dry air in the lower
levels, could see an isolated strong to severe storm again with
winds and marginally severe hail the main concerns. Should see the
convection wane this evening.

Should be a repeat, more or less, through the day on Sunday with
chances for scattered diurnal convection over all or part of the
area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 255 PM CDT SAT JUN 21 2014

No big changes to the forecast. Organized convection/MCS has good
potential to develop over the central Plains late Sunday with the
approach of a shortwave over Neb/western KS. Weakening convection
could reach the western cwfa by late Sunday night, but it looks
like better overall chances will occur Monday and Monday night.
Timing will play a large role on the amount if instability that
can develop Monday afternoon/evening, but a low end risk for
stronger/isolated severe storms exists where stronger daytime
heating can develop. In general, the eastern cwfa looks a little more
favorable for that at this point.

Through the midweek period Tue-Thu, there is not really a push of
drier air into the region despite what may be a short lived weak
sfc wind shift. Guidance varies, but the overall picture looks
like there will be possibility for occasional convection tied to
subtle shortwaves.

By Fri-Sat, progged upper level troughing over the western CONUS
allows some downstream ridging to take place which should limit
overall rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1154 AM CDT SAT JUN 21 2014

VFR conditions will remain through the next 24 hours with light
southerly breezes and generally mostly clear to partly cloudy
skies. No aviation concerns for pilots flying in and out of the
Missouri Ozarks.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Griffin
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT SAT JUN 21 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
402 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY IN COUNTIES ALONG AND SOUTH OF INTERSTATE 44.
ISOLATED STRONGER TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND HAIL THE MAIN RISKS.

AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S WILL OCCUR ACROSS
PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON
AND EVENING WITH ISOLATED STRONGER STORMS AGAIN POSSIBLE.

THUNDERSTORM CHANCES WILL INCREASE MONDAY AND MONDAY NIGHT WITH A
FRONT MOVING THROUGH THE REGION. A LIMITED RISK OF SEVERE WEATHER
WILL OCCUR WITH ANY AREAS THAT EXPERIENCE STRONGER INSTABILITY
WITH DAYTIME HEATING.

OCCASIONAL PERIODS OF THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
AT TIMES...MAINLY TUESDAY THROUGH THURSDAY.

AFTERNOON HEAT INDEX VALUES WILL REACH UP INTO THE MID 90S FOR
SOME AREAS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WITH THE LIMITED OVERALL RISK FOR SEVERE WEATHER...SPOTTER ACTIVATION
IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 21, 2:33 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT SAT JUN 21 2014

MOZ098-106-212000-
OREGON MO-SHANNON MO-
233 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OREGON AND SOUTH
CENTRAL SHANNON COUNTIES UNTIL 300 PM CDT...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SOUTHERN SHANNON COUNTY...OR 18 MILES EAST
OF MOUNTAIN VIEW...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHEASTERN
OREGON AND SOUTH CENTRAL SHANNON COUNTIES.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3672 9115 3685 9153 3702 9147 3698 9121
      3684 9122 3683 9111
TIME...MOT...LOC 1933Z 286DEG 9KT 3691 9139

BOXELL
Special weather statement, Jun 21, 3:51 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT SAT JUN 21 2014

MOZ106-212115-
OREGON MO-
351 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OREGON COUNTY UNTIL 415
PM CDT...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF MYRTLE...OR 9 MILES EAST OF
THAYER...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE COUCH AND MYRTLE.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3650 9150 3664 9157 3669 9112 3660 9111
      3650 9112 3649 9113 3649 9142
TIME...MOT...LOC 2052Z 338DEG 11KT 3650 9136
Special weather statement, Jun 21, 4:06 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT SAT JUN 21 2014

MOZ097-105-212130-
HOWELL MO-OZARK MO-
406 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK AND SOUTHWESTERN
HOWELL COUNTIES UNTIL 430 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR TECUMSEH...OR 25 MILES WEST OF
WEST PLAINS...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BAKERSFIELD...CAULFIELD...DORA...
GAINESVILLE...HARDENVILLE...MOODY...POTTERSVILLE...SOUTH FORK...
SYCAMORE...TECUMSEH...UDALL AND ZANONI.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL...STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3650 9251 3679 9238 3679 9194 3649 9193
      3649 9235
TIME...MOT...LOC 2106Z 284DEG 16KT 3661 9227

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:33 PM CDTSpecial Weather StatementSGFOregon27 min
Jun 21, 3:51 PM CDTSpecial Weather StatementSGFOregon24 min
Jun 21, 4:06 PM CDTSpecial Weather StatementSGFOzark24 min
Jun 21, 5:39 PM CDTAreal Flood AdvisorySGFHowell, Oregon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.